S Pai, A Pai, G Kamath, S Pai, N Rathi
S Pai, A Pai, G Kamath, S Pai, N Rathi. Topiramate Induced Acute Secondary Angle Closure Glaucoma And Myopic Shift : A Case Review. The Internet Journal of Pharmacology. 2010 Volume 9 Number 2.
Topiramate is an oral sulfamate medication used primarily for epilepsy and migraine1. Other uses of topiramate include use in management of peripheral neuropathies and radiculopathies, idiopathic intracranial hypertension, adjunctive therapy in alcohol dependence and nicotine cessation2 . There have been several reports of topiramate associated angle closure and myopic shift. Most cases have been reported to occur within two weeks of starting topiramate or within hours of doubling the doses3-5. We present a case of bilateral acute angle closure glaucoma and myopic shift occurring within seven days of initiating therapy with topiramate for symptoms of alcohol dependence.
A 40 year old man was referred from the psychiatry department with complaints of severe pain, redness and sudden diminution of vision in both eyes since two days. He was on oral chlordiazepoxide 50 mg/day and topiramate 100 mg/day for alcohol dependence since one week. He had no history of Diabetes mellitus or Hypertension or any other ocular disease or spectacle usage in the past. On examination his visual acuity was 20/80 and 20/60 improving to 20/20 with minus three diopters sphere. Slit lamp examination revealed conjunctival congestion and chemosis, mild corneal epithelial oedema, anterior chamber shallow, pupil four mm dilated not reacting to light[Figure 1]in both eyes . Intraocular pressure(IOP) was 48 and 46 mm Hg in right eye(RE) and left eye(LE) respectively with Applanation tonometer. Fundus examination was normal. Gonioscopy revealed angle closure in all four quadrants in both eyes. Topiramate was stopped immediately and he was started on following drugs: Oral Acetazolamide 250 mg qid, Timolol 0.5% eye drop bd. Chlordiazepoxide 50 mg/day was continued and topiramate was replaced by oral thiamine propyl disulphide 150 mg/day by the Psychiatrist. Physicians opinion was sought to evaluate medical status and following clearance Prednisolone eye drops TID was started. On follow up after two days the patient’s symptoms subsided and vision was 20/40 in both eyes improving to 20/20 with minus two diopters sphere indicating a myopic shift .Slit lamp examination revealed reduced conjunctival chemosis, clear cornea, anterior chamber deepening, pupils four mm very sluggishly reacting to light.. Fundus was normal. IOP was 17 and 20 mm Hg in RE and LE respectively .On follow-up after one week, his unaided vision was 20/20 in both eyes. Slit lamp examination revealed quiet eyes with normal anterior chamber depth and pupil three mm reacting briskly to light [Figure 2]. IOP reading was 8 mm Hg in both eyes. Gonioscopy revealed open angles in all four quadrants. B scan on follow up was normal.
Acute myopia and secondary acute angle-closure glaucoma are serious adverse effects of topiramate use, both of which are reversible with immediate discontinuation of the drug6-9. Using World Health Organization (WHO) Causality Assessment Guide to the certainty of a suspected adverse drug reaction, Fraunfelder et al13 studied reports of ocular side effects of topiramate in 115 patients. Acute-onset glaucoma was documented in 86 patients and 17 of them had acute bilateral myopia up to 8.75 diopters. Furthermore, nine patients developed suprachoroidal effusions. Based on these findings WHO suggested that abnormal vision, acute secondary angle-closure glaucoma, acute myopia, and suprachoroidal effusions are complications
Banta et al 10 reported the first case of topiramate (Topomax; Ortho-McNeil) induced acute-angle closure glaucoma in a 51-year-old man who recently initiated the medication for mood-stabilization. Topiramate, an oral sulpha-derivative medication is known to cause ciliochoroidal effusions, which lead to forward rotation of the ciliary body and displacement of the lens-iris diaphragm, with resultant acute angle closure glaucoma and myopic shift. . This report highlights the need for a high index of suspicion when dealing with acute angle closure glaucoma in patients using topiramate, as this condition is reversible and treatment is typically supportive. Thus, patients should be cautioned about this potential side-effect, and instructed to seek attention if they develop blurred vision and/or eye pain following initiation or dose escalation of topiramate. Topiramate induced angle closure is an idiosyncratic reaction and can occur in otherwise normal eyes with normal anterior chamber angles. The management of topiramate related acute angle closure glaucoma requires cessation of the drug in concert with the primary physician and use of topical and oral aqueous suppressants. Use of pilocarpine can lead to further narrowing of the angles and worsening of signs and symptoms. Peripheral iridotomy, a traditional treatment for angle closure glaucoma, may not be of value as precipitating mechanism is not pupillary block. Topical cycloplegic agents can be given as they lower intraocular pressures by retracting the cilliary process5. Visual outcome is usually good and episodes resolve within few weeks if the condition is diagnosed in the early stages.
Topiramate induced secondary angle closure glaucoma and myopic shift is a self-limiting and transient condition which requires to be identified at the earliest for prompt and effective treatment .Such an entity should always be kept in mind by the physicians and prompt referral should be given to the ophthalmologist as this condition can be effectively managed conservatively by stopping the drug and starting anti glaucoma therapy and avoiding unnecessary laser or surgical intervention that can be detrimental to the patients vision and quality of life.